Published on in Vaccine Update for Healthcare Providers
Paul A. Offit, MD, Director, Vaccine Education Center at The Children’s Hospital of Philadelphia
Two post-licensure studies have reported the possible association between the quadrivalent human papillomavirus (HPV) vaccine and venous thromboembolism (VTE). VTE is a risk factor for strokes and heart attacks. The first report, from the Vaccine Adverse Event Reporting System or VAERS, suffered from the lack of an appropriate control group. The second report, from the Vaccine Safety DataLink, suffered from small numbers. In addition, it is hard to come up with a biological explanation for why a vaccine that consists of the L1 surface protein from four different strains of HPV (types 6, 11, 16, and 18) would cause something that is not a consequence of natural infection.
To get around the problem of small numbers and inadequate control groups, Nikolai Scheller and coworkers in Denmark looked at the incidence of VTE in HPV recipients (Scheller NM, Pasternak B, Svanström H, Hviid A. Quadrivalent Human Papillomavirus Vaccine and the Risk of Venous Thromboembolism. JAMA. 2014 July;312(2):187-8). Controlling for age, use of anticoagulants, pregnancy, and most importantly, use of contraceptives (which are known risk factor for VTE), these researchers studied 500,345 women who received the HPV vaccine, finding no association between the vaccine and VTE during the 42-days following vaccination.
Clinicians should be reassured that HPV vaccine is not a cause of VTE.
Materials in this section are updated as new information and vaccines become available. The Vaccine Education Center staff regularly reviews materials for accuracy.
You should not consider the information in this site to be specific, professional medical advice for your personal health or for your family's personal health. You should not use it to replace any relationship with a physician or other qualified healthcare professional. For medical concerns, including decisions about vaccinations, medications and other treatments, you should always consult your physician or, in serious cases, seek immediate assistance from emergency personnel.